Alert archive / Wyoming / Winter Storm Warnings in 2014
Winter Storm Warning 17, NWS Riverton, WY
NWS Riverton, WY issued this winter storm warning at Dec 20, 2014, 2:07 PM MST for 6 counties in Wyoming. It took effect at Dec 20, 2014, 5:00 PM MST. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2014, 2:07 PM MST (21:07 UTC)
- In effect from
- Dec 20, 2014, 5:00 PM MST
- Expired
- Dec 21, 2014, 8:59 PM MST
- In force
- 28 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Hot Springs County, WY, Lincoln County, WY, Park County, WY, Sublette County, WY, Teton County, WY
The radar
The Riverton/Lander radar (KRIW), 100 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this winter storm warning went out at Dec 20, 10:28 AM MST, 3 hours 39 minutes earlier.
Area forecast discussion, Dec 20, 10:28 AM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1028 AM MST SAT DEC 20 2014 .SHORT TERM...TODAY THROUGH MONDAY NIGHT AN INTERESTING FORECAST PERIOD WITH A LOT OF POTENTIALLY SIGNIFICANT WEATHER DEVELOPING. A NEARLY ZONAL FLOW PATTERN IS EXPECTED THIS MORNING AND AFTERNOON...WITH SOME MOISTURE INCREASE SNOWFALL COVERAGE A BIT ACROSS WESTERN WYOMING. A PACIFIC STORM SYSTEM WILL CONTINUE TO MOVE THROUGH THE INTERMOUNTAIN WEST SATURDAY EVENING...WITH SNOWFALL INCREASING ACROSS WESTERN WYOMING. ADDITIONALLY...AN INCREASED TEMPERATURE GRADIENT IS EXPECTED BETWEEN CODY AND THE EASTERN PORTION OF YELLOWSTONE NATIONAL PARK. ADDITIONAL MOUNTAIN WAVE SIGNATURES ARE BEING DEMONSTRATED IN CURRENT MODEL ANALYSIS...WITH VERY STRONG WIND POSSIBLE AROUND THE FAVORED CLARK AREA. A HIGH WIND WATCH IS IN EFFECT FOR THIS LOCATION. SNOWFALL IS EXPECTED TO INCREASE TONIGHT AND PERSIST THROUGH MONDAY MORNING. SNOWFALL IS LOOKING TO BECOME HEAVY AT TIMES WITH SIGNIFICANT ACCUMULATIONS POSSIBLE ACROSS THE WESTERN MOUNTAINS AND VALLEYS. THE WINTER STORM WATCH REMAINS ACROSS THE AREA. ADDITIONAL LOCATIONS LOOK FAVORABLE FOR THE NEED OF WINTER WEATHER ADVISORIES...AND SNOWFALL TOTALS SHOULD BE ABLE TO BE FINALIZED DURING THE UPCOMING SHIFT. SIMULTANEOUSLY...MODELS CONTINUE TO INDICATE THE POTENTIAL FOR VERY STRONG WINDS ACROSS SWEETWATER COUNTY AND INTO THE GREEN MOUNTAINS AND RATTLESNAKE RANGE SUNDAY AFTERNOON AND EVENING. ANOTHER HIGH WIND WATCH HAS BEEN ISSUED TO ACCOUNT FOR THESE POTENTIALLY STRONG WINDS. SNOWFALL AND WIND IS EXPECTED TO WEAKEN MONDAY AS NORTHWEST FLOW WORKS TO BUILD OVER THE AREA...WITH MOST ACTIVITY WANED BY MONDAY AFTERNOON. SOME LIGHT SNOWFALL WILL REMAIN POSSIBLE ACROSS AREAS EAST OF THE DIVIDE LATE MONDAY AS THE SYSTEM CONTINUES TO MOVE INTO THE CENTRAL PLAINS. .LONG TERM...TUESDAY THROUGH SATURDAY QUITE THE MODEL DIVERGENCE TONIGHT BETWEEN THE GFS AND THE ECMWF. THE MODELS START OUT PRETTY CLOSE THROUGH TUESDAY WITH TRANSITORY RIDGE MOVING ACROSS THE AREA AFTER OUR SUN/MON SNOW AND WIND EVENT. ECMWF HAS SOME MOISTURE AND UPGLIDE IN THE PATTERN ALREADY TUESDAY SO SOME CHANCE POPS REMAIN...ESPECIALLY BY TUESDAY NIGHT. AFTER THAT...THE CHANGES BECOME VERY SIGNIFICANT. THE 00Z GFS ALLOWS THE CHRISTMAS EVE/CHRISTMAS DAY SYSTEM TO COME IN AT A HIGHER LATITUDE WITH LESS RIDGING BEHIND IT. THIS SOLUTION HAS A SEWD MOVING DISTURBANCE COMING THROUGH WITH THE MAIN EFFECT BEING STRONG TO HIGH WIND ACROSS THE LOWER ELEVATIONS AND A QUICK SHOT OF SNOW...MAINLY IN THE MOUNTAINS. THE ECMWF ON THE OTHER HAND IS STILL SHOWING THIS SYSTEM DROPPING INTO THE PACNW AND THEN THE NRN GREAT BASIN AS RIDGING DEVELOPS QUICKLY BEHIND IT. THE SYSTEM THEN CLOSES OFF OVER SRN WYOMING ON CHRISTMAS DAY WITH WIDESPREAD SNOW SPREADING EWD AND SWD CHRISTMAS EVE INTO EARLY CHRISTMAS DAY. THE DEVELOPMENT OF THIS SYSTEM IS STILL A COMBINATION OF THE CURRENT TROUGH OVER THE CENTRAL PACIFIC ACCOMPANIED BY AT LEAST A 170-180KT JET AND A POCKET OF COLD AIR POURING SOUTH IN THE KAMCHATKA REGION. A STRONG TROUGH WITH VERY COLD AIR BEHIND THIS SYSTEM AND A LEAD DISTURBANCE ARE RESPONSIBLE FOR THE UPSTREAM RIDGE ALONG THE COAST THAT THE ECMWF ESPECIALLY SHOWS. THE GFS HAS A SIMILAR SCENARIO BUT DIVERGES SLIGHTLY NOT ALLOWING THE RIDGE TO BUILD UPSTREAM AS MUCH. THAT MAKES ALL THE DIFFERENCE IN THE WORLD FOR OUR SENSIBLE WEATHER. STICKING CLOSER TO THE MORE CONSISTENT ECMWF AND USUALLY BETTER EURO IN THIS SCENARIO WHICH MEANS LITTLE CHANGE FOR OUR GOING FORECAST. COLD BEHIND THIS SYSTEM...ESPECIALLY WITH THE ECMWF SOLUTION FRIDAY NIGHT. ANOTHER POTENTIAL SEWD COLD MOVING SHORTWAVE MAY MOVE INTO THE NWRN PARTS AT THE END OF THIS PERIOD. THIS SYSTEM IS ACTUALLY THE ONE EXPECTED TO PUMP SOME WARM AIR INTO OUR RIDGE ALONG THE COAST AND AID IN THE DIGGING OUR CHRISTMAS SYSTEM. .AVIATION.../18Z ISSUANCE/ EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH 18Z SUNDAY AT THE AIRPORTS. ALONG AND EAST OF THE CONTINENTAL DIVIDE OVER THE MOUNTAINS MVFR TO IFR CEILINGS WITH VISIBILITIES REDUCED IN SNOW AND BLOWING SNOW WILL BECOME PREVAILING ABOVE 8500 FEET WITH WIDESPREAD MOUNTAIN OBSCURATIONS. STRONG WEST WINDS WILL PRODUCE AREAS OF LOW LEVEL WIND SHEAR ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS. WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES MVFR TO IFR CEILINGS WITH VISIBILITIES REDUCED IN SNOW AND BLOWING SNOW WILL BECOME PREVAILING BY 06Z WITH WIDESPREAD MOUNTAIN OBSCURATIONS. STRONG WEST WINDS WILL PRODUCE AREAS OF LOW LEVEL WIND SHEAR ALONG AND NEAR THE SLOPES OF THE MOUNTAINS. .FIRE WEATHER... A PLETHORA OF POTENTIALLY ADVERSE WEATHER CONDITIONS ARE POSSIBLE OVER THE NEXT COUPLE DAYS. STRONG WIND MAY DEVELOP ACROSS THE CODY FOOTHILLS LATE THIS EVENING...AND CONTINUE INTO SUNDAY MORNING. MEANWHILE...SNOWFALL WILL INTENSIFY ACROSS THE WESTERN MOUNTAINS AND VALLEYS...AND WILL PERSIST THROUGH MONDAY MORNING. SNOWFALL MAY COMBINE WITH GUSTY WIND AT TIMES. AS THE SYSTEM CONTINUES TO IMPACT THE STATE...STRONG WIND IS POSSIBLE TO DEVELOP ACROSS GREEN MOUNTAIN AND RATTLESNAKE RANGE...ALONG WITH THE INTERSTATE 80 CORRIDOR THROUGH SWEETWATER COUNTY. THESE STRONG WINDS AND COMBINED SNOW AND WIND WILL MAKE FOR GENERALLY UNFAVORABLE BURN CONDITIONS. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING WYZ019-028>030. WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY MORNING WYZ002-014-015-025. WINTER STORM WATCH FROM 8 PM MST THIS EVENING THROUGH MONDAY MORNING WYZ001-012-013-023-024. HIGH WIND WATCH FROM 8 PM MST THIS EVENING THROUGH SUNDAY MORNING WYZ003. && SHORT TERM...BRANHAM LONG TERM...SKRBAC AVIATION...C.BAKER FIRE WEATHER...BRANHAM
Hazardous weather outlook, Dec 20, 3:28 AM MST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 328 AM MST SAT DEC 20 2014 WYZ001>020-022>030-211200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 328 AM MST SAT DEC 20 2014 ...WINTER STORM WATCH FOR PORTIONS OF WESTERN WYOMING THIS EVENING THROUGH MONDAY MORNING... ...HIGH WIND WATCH FOR THE CODY FOOTHILLS TONIGHT THROUGH 11 AM SUNDAY... ...HIGH WIND WATCH SOUTHERN WYOMING SUNDAY AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT PATCHY FOG IS POSSIBLE IN THE LOW LYING AROUND THE WIND RIVER BASIN AND LANDER FOOTHILLS THIS MORNING...WHICH SHOULD LIFT BY THE LATE MORNING HOURS. STRONG WIND IS POSSIBLE ACROSS THE CODY FOOTHILLS TONIGHT...WITH GUSTS UP TO 60 MPH POSSIBLE AROUND THE CLARK AREA. PLEASE SEE THE HIGH WIND WATCH PRODUCT FOR ADDITIONAL DETAILS. ADDITIONALLY... SNOWFALL ACROSS WESTERN WYOMING MAY INTENSIFY DURING THE EVENING HOURS AND CONTINUE THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY THROUGH MONDAY...SIGNIFICANT SNOWFALL AND WIND EXPECTED IN WESTERN WYOMING. SNOWFALL AMOUNTS OF 1 TO 2 FEET ARE POSSIBLE IN THE WESTERN MOUNTAINS WITH THE LOWER ELEVATIONS AND VALLEYS POTENTIALLY RECEIVING 5 TO 10 INCHES WITH LOCALLY HIGHER AMOUNTS. VERY STRONG WINDS ARE EXPECTED ACROSS SWEETWATER COUNTY AND INTO THE GREEN MOUNTAINS/RATTLESNAKE RANGE SUNDAY INTO MONDAY. STRONG WINDS MAY ALSO BLOW SUNDAY NIGHT FROM DUBOIS TO RIVERTON. WEDNESDAY NIGHT THROUGH CHRISTMAS DAY...A NEW STORM SYSTEM WILL DEVELOP TO OUR WEST SPREADING SNOW FROM WEST TO EAST. THE POTENTIAL FOR SIGNIFICANT SNOWFALL IS STILL A POSSIBILITY ACROSS CENTRAL AND SOUTHWEST WYOMING ON CHRISTMAS DAY. COMPUTER MODELS HAVE DIVERGED MORE TONIGHT SO STAY TUNED OVER THE NEXT SEVERAL DAYS ON THIS POTENTIAL TRAVEL IMPACTING STORM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO STRONG WINDS IN THE CODY FOOTHILLS TONIGHT AND SNOWFALL IN THE FAR WEST. THANK YOU. TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 3:07 AM MST | High Wind Watch | RIW | Fremont, Natrona, Park, Sweetwater | 11 hr |
| Dec 20, 1:37 PM MST | High Wind Warning | RIW | Fremont, Lincoln, Natrona, Park, Sweetwater | 34 hr |
Nearby
Winter Storm Warnings in Wyoming, 2014Every winter storm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.